Advertisement

Is hair loss associated with a reduced vitamin B12 level while on Prevacid?

It is possible that lansoprazole (Prevacid) may interfere with the stomach absorption of vitamin B12; however, this decrease in vitamin B12 has not been associated with hair loss. The incidence of developing poor absorption of B12 is rare with lansoprazole. Hair disorder has been reported in people using lansoprazole but it is not common. Since there are many things that may cause hair loss, it is difficult to determine if lansoprazole is the cause.

It is not clear whether someone who takes Prevacid (lansoprazole) is at increased risk of hair loss due to a reduced vitamin B12 level. Alopecia, the medical term for hair loss, is a side effect of lansoprazole that occurs in less than 1% of people who take the drug. Lansoprazole may also lower the level of vitamin B12 in people who take it for a long time because it reduces the stomach acids that are needed for the body to absorb vitamin B12.

However, there is no evidence that lansoprazole will cause hair loss by reducing the level of vitamin B12 in the body. Talk to your doctor for more information about side effects of lansoprazole and your vitamin B12 needs.

Continue Learning about Gastric Acid Secretion Inhibitor

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.